I hope you don’t mind me joining this thread with a slightly different question
I too am some who BBC (before BC) rarely took any pills and I’m now on Tamoxifen. Initially my consultant wanted to put me on Letrozole but when I discussed it with my lovely (female) oncologist and said I’m not 12 months period free she said I should start on Tamoxifen with a view to moving to Letrozole in a year or two. I asked her about Letrozole side effects and she advised (as I expected) that everyone is different but joint pain is the most common and there is little that can be done to counter it: but importantly it isn’t arthritis, so in my mind as long as it isn’t something causing long term other health issues I’ll try to grin and bear it, but not relishing moving to Letrozole for this reason.
Having said that my question is about my knees: in the past couple of weeks I’ve developed sporadic pain in both knees particularly when cycling and going up stairs. I’m wondering if it’s Tamoxifen causing this rather than anything more sinister? I’m relatively fit (I run, play tennis and do a strength class regularly) and a healthy weight.
I was wondering if anyone had experienced similar joint pain and had any advice for countering it all?
Thank you AM xxx
PS on the topic of taking meds I do now rattle, as well as Tamoxifen I’m being prescribed a low dose of AdCal (Vit D/Calcium) which is a swallowable rather than a chewable tablet, but I’ve also stated taking a Glucosamine tablet as recommended by a friend who is a sports coach but not sure if it’s helping at the moment: I don’t really like the idea of swallowing a spider to catch the fly (ie taking more tablets to counter the effects of others) but am becoming resigned to rattling for now at least!
My use of the word 'lucky' was specifically for the statement of 'no side effects', nothing else.
I do not, and have never encouraged others to forego medication. I, like many others, write only of my own personal circumstances.
No one who has had breast cancer is ‘lucky’ …I just worry that posts on not taking meds of which there are lots on here encourage women not to take what they need to maximise their chances of long-term survival . Without Tamoxifen and Letrozole survival rates 40 years ago were around half what they are today. I am immensely grateful to be able to benefit from that. I also walk three miles a day eat a healthy diet and try to keep my weight under control. But none of that counters cancer like the wonder drugs … there is a payback but it keeps us alive
We are all different, there are women who have next to no side effects, those who have mild side effects, however there are also women who have severe and debilitating side effects. You are obviously one of the lucky ones.
"Who wouldn’t take them they strengthen bones and curb risk of metastatic BC"
The Royal Osteoporosis Society states that bisphosphonates should be taken when FRAX score is 20% or greater. My FRAX score is 11%, therefore 89% chance of NO fractures. Also, for my status (Stage I and 0/3 nodes), the NHS Predict tool gives a mere 0.5% benefit adding the bisphosphonates. I'll stick with the letrozole, a healthy diet/exercise/extra calcium.
You can’t ‘manage’ without Letrozole why do,you think it is prescribed for 5/10 years. ? Been taking for three and no adverse side effects
I was prescribed biphosponates almost three years ago and I get to stop taking them in August. No,side effects at all. Also take Letrozole for another seven years that is non negotiable but the other meds were just for,three years from 2019 and my DEXA scan last year was normal. Who wouldn’t take them they strengthen bones and curb risk,of metastatic BC I honestly think you have nothing to worry about
"I'm one of those people who hate taking any kind of medication and until I was diagnosed with breast cancer I had only taken the odd headache pill."
I totally understand your viewpoint, I was the same. Since my surgery in May I was put on BP pills, took six months to get it right. After radiotherapy in August I was put on letrozole....cue joint pains, insomnia; given a six week break but symptoms continued, consultant didn't think letrozole was the cause but we ladies know different! Letrozole depletes the body of oestrogen so it stands to reason that our symptoms are the result and letrozole the cause. My ER/PR hormone status was 8/8 so I feel I must continue on letrozole to prevent recurrence. I had my DEXA scan report last week which showed osteopenia and a FRAX score of 11%. GP advised calcium/vitamin D plus bisphosphonates, told GP I wanted to think about it. The calcium/vit. D I would accept but I already know in my mind that I will refuse the bisphosphonates, the side effects are frightening and taking a pill to counter the effects of another medication? Nope, not happening.
Best wishes x
Hello ladies, I'm one of those people who hate taking any kind of medication and until I was diagnosed with breast cancer I had only taken the odd headache pill.
Now I'm having to take Letrozole daily plus Calcichew (calcium +vit D), with all the side effects of Letrozol, excess facial hair, thinning hair on my head, weight gain, higher blood pressure, increased cholesterol and now osteoporosis, for which I have declined the medication due to the alarming possible side effects;
I really don't want to take more drugs to counteract the effects of Letrozole or any other necessary medication.
I had a mastectomy and will be having annual mammograms on the remaining breast, and am thinking that maybe I could manage without the Letrozole.
Most people sail through their medications without and side effects, so I don't want to scare anyone with what I'm going through, I just want to know if anyone has stopped and if so how are they managing.
Many thanks for reading this.